Columbia University Medical Center
Ranked #1 in Psychiatry
U.S. News & World Report
Ranked #1 in Research Funding
National Institutes of Health
NewYork-Presbyterian Hospital The University Hospital of Columbia and Cornell

Ask the Experts

Question:

I have been taking 2 mgs of Diazepam on an as- needed basis for several years. I noticed that if I go 4 or 5 days without it, I get very tired and light-headed. Can you become addicted to that small of a dose?

Answered by: John Markowitz

It depends on how often you've been taking it "as needed": several times a day? Every day? If so, you might indeed have withdrawal symptoms when you stop.

Doctors differ, but my own feeling is that diazepam is usually not best used as an everyday medication; if you need it that often, you might want to consider other medications that might be more effective and less habit-forming. You may want to discuss the issue with the doctor who has been prescribing the diazepam.